Thomas G. Cantú, PharmD; Joan S. Korek, PharmD
Purpose: To review the incidence, risk factors, pharmacology, and management of central nervous system reactions to histamine-2 receptor (H2) blockers.
Data Identification: English-language articles were identified through a search of the MEDLINE and Current Contents databases. Bibliographies of retrieved articles were examined for relevant articles. Case reports submitted to the Food and Drug Administration through 19 September 1989 were obtained.
Study Selection: Studies on the association between central nervous system toxicity (psychosis, agitation, hallucinations, delirium, mental status changes, disorientation, confusion, irritability, obtundation, or hostility) and H2 blockers were analyzed.
Data Extraction: All data on the incidence of and potential predisposing factors for central nervous system reactions to H2 blockers were analyzed. Limitations of the data are discussed.
Results of Data Synthesis: Central nervous system toxicities have been associated with all H2 blockers. These reactions generally occur during the first 2 weeks of therapy and resolve within 3 days of drug withdrawal. The estimated incidence of central nervous system reactions is 0.2% or less in outpatients and 1.6% to 80% in hospitalized patients. Cimetidine is most frequently associated with these reactions; however, no clear evidence exists that one H2 blocker is more likely than another to cause a reaction. Risk factors for central nervous system reactions have been proposed, but only advanced age has some, albeit limited, data to support it as a risk factor. Studies have only infrequently established causality and there have been difficulties in establishing risk factors for and relative incidences of a phenomenon that occurs infrequently in outpatients and that can be multifactorial in origin.
Conclusions: All H2 blockers are associated with central nervous system reactions. There is no clear evidence of a higher rate of reactions with one H2 blocker compared with another.
Cantú TG, Korek JS. Central Nervous System Reactions to Histamine-2 Receptor Blockers. Ann Intern Med. 1991;114:1027–1034. doi: 10.7326/0003-4819-114-12-1027
Download citation file:
Published: Ann Intern Med. 1991;114(12):1027-1034.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use